Jump to content

Heartburn, Oral Thrush, Antiobiotics


SeattleRain
 Share

Recommended Posts

Just curious to know if anyone else has had issues with oral thrush and heartburn.

I got oral thrush after taking antibiotics for bronchitis (which should have never been prescribed in the first place, and ended up being a wrong diagnosis). I got severe heart burn at the same time. My doctor prescribed me some tablets to dissolve in my mouth for the thrush and then prevacid for the heartburn.

The prevacid prescription never made it to the pharmacy, so I only went on the thrush med. That cured my both my thrush and my heartburn. Fast forward a week and a half later - the thrush is back (not as bad) and so is the heartburn!

I was reading that thrush can cause heartburn and inflammation of the esophagus - which is also a symptom I've been having.

Link to comment
Share on other sites

I had thrush once a few years ago before I was diagnosed. I got it after being around cigarette smoke and being really stressed out. Thrush is a fungal infection, and I think a lot of us have issues with yeast infections both internally and externally. I haven't had thrush since then but I've had other yeast issues. Mine was not related to heartburn. I've only had a few bouts of heartburn in my life, although I do get indigestion after eating stuff like Indian food. I wouldn't be at all surprised if the two are related for you.

My doctor said eating yogurt can help with the thrush and yeast issues. I'm not sure how true that is, but I figure it couldn't hurt, and there are other health benefits anyway :)

Link to comment
Share on other sites

I had oral thrush a few years ago when I was on strong and prolonged antibiotic treatment for Lyme and Babesiosis. I had heartburn as a symptom before treatment so I can't speak to that. But, my Lyme doc used what I guess you would call integrative medicine and made sure that in addition to treating the thrush with the conventional prescription medicine (the name escapes me now) that I was also on a potent probiotic to replace the good bacteria in my GI tract. This is an imperative step in counter-acting the yeast infection of thrush. The good bacteria is part of what helps maintain an environment that the thrush can not thrive in. The antibiotics kill the bad and good bacteria and that's what usually allows the thrush to thrive. I had to go through 2 rounds with the thrush meds but I had to kind of take power doses of the probiotics for quite a while to get back to a good place with that. Hope this clears up for you soon.

Link to comment
Share on other sites

I've learned the hard way that inappropriate antibiotic use can mess up with your body's ecology, most evident showing up with a dysfunctional gut. I would stay away from PPIs (proton pump inhibitors) and other meds that changes the pH in your stomach, and makeup in your digestive system. As Katie mentioned a good form of probiotics is a great place to start. I've always been told that a refrigerated one with multiple strains are best. I'd start with a lower count one and work your way up to a "stronger" version with more strains, as you will likely have symptoms at first, as the yeast begins to die off. I also use digestive enzymes to aid in my digestion, especially during times I have heartburn. If you are interested there are several great natural/herbal supplements out there to treat yeast overgrowth and resolve heartburn.

It's also important not to feed the yeast as they live off of sugar, carbs like pasta, bread, etc. Look up candida (type of yeast most often causing thrush) diets and you''ll find lots of information online. You have a good chance to stop this soon, before the yeast travels further down your digestive system. I learned way too late and ended up with systemic yeast overgrowth, which is so much tougher to resolve.

William Crook, MD has lots of books and resources on candida yeast and how to get rid of them.

Best wishes clearing this up.

Lyn

Link to comment
Share on other sites

As others have said, both the thrush and the heartburn are most likely from the antibiotic killing the good bacteria in your GI tract.

I get thrush if I even look at antibiotics (or steroids). I have found that eating yogurt once or twice a day when I'm on antibiotics or steroids will prevent thrush and GI symptoms. You can use any kind of probiotic you want, none of them have been shown to be any more or less effective than any other. I like yogurt because it tastes good and is avaliable everywhere...just make sure that you get the stuff that says 'live and active cultures'. (Most yogurt has this, but some of the super cheap stuff doesn't.)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...